| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Impaired Memory, Dizziness and Decreased Coordination
December 2000

Q. I am a 33-year-old female who for the last 4 months have been experiencing an increase in forgetfulness, dizzinesss, and loss of coordination. I have had 2 brain and cervical spine MRI that have been normal. My electrolytes and HgbA1C are normal. The dizziness is stimulated by moving my head from side to side, driving on winding roads, and things moving rapidly in my peripheral vision. I forget where I am going, leave water running, and there are other multiple "little things," but at increasing frequency. Any ideas of other things my neurologist could look into??

A. Your symptoms of impaired memory, dizziness and decreased coordination may be caused by several disorders. Central nervous diseases such as Multiple Sclerosis, brain tumors and stroke has essentially been ruled out if you had normal MRI of the brain. However, it is still possible to have an inner ear disorder such as Meneires disease or benign positional vertigo which could cause the above symptoms, except, memory is usually not affected unless your hearing is impaired also.

There are several metabolic disorders that can cause the above symptoms such as thyroid disease, and certain vitamin deficiencies. Also, depression can cause impaired memory and a variety of somatic complaints. Less likely are infections of the Central nervous system that may occur in advanced syphilis or encephalitis. (Usually with encephalitis there is impaired consciousness and Fever.)

Other testing that I would recommend includes: CBC, SMA-12, lytes, TSH, FTI, Magnesium, Vitamin B12, and Folate level, RPR. I would also recommend an Ear Nose Throat specialist evaluation. I'm sure your neurologist can decide if a spinal tap is necessary. If all the above is normal, you may want to consider a psychiatric consultation.

In the interim, it may be worthwhile to try a medication called Antivert which often is very helpful for dizziness.

Hope you feel better soon.

Ref: http://www.menieres.org/

Disclaimer Back to Ask the Medical Experts